Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 262, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 22, 2003, 3:02 PM EDT for Floyd County, Indiana; Jefferson County, Kentucky. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 3:02 PM EDT (19:02 UTC)
- Expired
- Aug 22, 2003, 3:40 PM EDT
- In force
- 38 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Floyd County, IN, Jefferson County, KY
The radar
The Louisville radar (KLVX), 38 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2888 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 11.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLMK 221902
SVRLMK
INC043-KYC111-221940-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
305 PM EDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY
THIS INCLUDES THE CITY OF LOUISVILLE
SOUTHERN FLOYD COUNTY IN SOUTH CENTRAL INDIANA
* UNTIL 340 PM EDT
* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER EDWARDSVILLE...OR ABOUT 10 MILES NORTHWEST
OF LOUISVILLE...MOVING SOUTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHIVELY...PLEASURE RIDGE PARK...PROSPECT AROUND 310 PM EDT
LOUISVILLE...VALLEY STATION AROUND 315 PM EDT
ST. MATTHEWS...LYNDON AROUND 320 PM EDT
OKOLONA...FAIRDALE...JEFFERSONTOWN AROUND 325 PM EDT
THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3829 8599 3804 8591 3812 8545 3823 8542
3832 8553 3838 8563 3829 8570 3829 8579
3839 8581
$$
DKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:42 AM EDT, 12 hours 20 minutes earlier.
Area forecast discussion, Aug 22, 2:42 AM EDT, 12 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 242 AM EDT FRI AUG 22 2003 ...SHORT TERM (TODAY THROUGH SUNDAY)... MORNING UPPER AIR CHARTS REVEAL UPPER LEVEL ANTICYCLONE OVER THE WESTERN U.S. AND A SECONDARY HIGH OVER THE CAROLINAS. UPPER LEVEL CYCLONES WERE LOCATED OVER THE WESTERN ATLANTIC AND THE EASTERN PACIFIC...OFF THE CALIFORNIA COAST. CLOSER TO HOME...UPPER LEVEL H5 TROF AXIS WAS LOCATED OVER THE GREAT LAKES REGION. CURRENT TEMPS ACROSS THE REGION WERE IN THE MID TO UPPER 70S...WITH LOW 80S REPORTED AT SDF AND EVV. THUNDERSTORM COMPLEX JUST NORTHEAST OF INDY HAS BEEN MOVING SOUTH...OR JUST WEST OF SOUTH THIS MORNING. COMPLEX HAS REALLY WEAKENED IN THE LAST 30-45 MINUTES...HOWEVER AS THE REMNANTS MOVE SOUTHWARD...THEY WILL SERVE AS A BOUNDARY FOCUS LATER THIS AFTERNOON. 00Z MODELS CONTINUE TO BE IN GOOD AGREEMENT IN THE SHORT TERM. MAIN FORECAST CONCERN WILL BE PRECIP CHANCES TODAY AND THEN CLEARING LATER TONIGHT AND EARLY SATURDAY. FOR TODAY...LEFT OVER BOUNDARIES FROM THIS MORNINGS CONVECTION WILL HELP KICK OFF SHOWERS AND THUNDERSTORMS ACROSS THE AREA. MODELS INDICATING A HIGH INSTABILITY LOW SHEAR ENVIRONMENT FOR THIS AFTERNOON. SO WE COULD SEE SOME ISOLATED PULSE-SEVERE STORMS THIS AFTERNOON WITH HIGH WINDS AND HAIL AS THE MAIN THREATS. HIGH TEMPERATURES FOR THIS AFTERNOON WILL BE TRICKY DEPENDING ON THE AMOUNT OF CLOUDS AND CONVECTION. STILL THINK WELL HAVE MORE CLOUDS THIS AFTERNOON AND PLAN ON UNDERCUTTING MOS SOMEWHAT...UPPER 80S SHOULD SUFFICE ACROSS THE NORTHERN HALF OF THE FA WITH NEAR 90 OR LOWER 90S ACROSS THE SOUTHERN FA. FRONTAL BOUNDARY HEADS ON THROUGH THE COMMONWEALTH TONIGHT AND WILL BRING AN END TO THE PRECIP. HIGH PRESSURE IS FORECAST TO QUICKLY BUILD INTO THE REGION FOR SATURDAY AND SUNDAY...WITH COOLER AND DRIER CONDITIONS EXPECTED. PLAN ON GOING WITH MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS THROUGH THAT PERIOD. MAV/MET/FWC NUMBERS IN GOOD AGREEMENT AND WILL USE A BLEND THERE. ...EXTENDED (SUNDAY NIGHT THROUGH THURSDAY)... HIGH PRESSURE WILL RESIDE OVER THE SOUTHERN GREAT LAKES KEEPING THE FA DRY...SLOWLY INCREASING THICKNESSES WILL GIVE INCREASING TEMPS THROUGH EARLY NEXT WEEK. DRY PATTERN WILL PERSIST UNTIL MID WEEK WHEN AN UPPER LEVEL TROUGH WILL APPROACH THE OHIO VALLEY. MODERATE INSTABILITY AND LIFT FROM THE TROUGH WILL ALLOW FOR SOME THUNDERSTORMS AND SHOWERS TO POP DURING THE AFTN/EVEN WEDNESDAY...AND A BETTER SHOT FOR THURSDAY WHEN THE AXIS OF THE TROUGH IS JUST TO THE WEST OF THE FA. SEASONAL TEMPS THROUGHOUT THE PERIOD...INCREASING HUMIDITY FROM TUESDAY ON AS SOUTHERLY FLOW WILL BRING MOISTURE NORTH INTO THE AREA. -ABS .LMK...NONE. JARVIS
Hazardous weather outlook, Aug 22, 12:20 PM EDT, 2 hours 42 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1220 PM EDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDICES WILL LIKELY REACH BETWEEN 100 AND 105 DEGREES ACROSS MUCH OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. IF YOU ARE WORKING OR PLAYING OUTDOORS THIS AFTERNOON...REMEMBER TO TAKE FREQUENT BREAKS AND DRINK PLENTY OF WATER. MEANWHILE...A FRONTAL BOUNDARY IS FORECAST TO SETTLE SOUTHWARD INTO THE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. THIS FEATURE, COUPLED WITH HIGH INSTABILITY AND MOISTURE VALUES, WILL HELP GENERATE SCATTERED THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA. A FEW OF THESE STORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL. ABUNDANT MOISTURE ALSO SUGGESTS THE STORMS WOULD CONTAIN TORRENTIAL RAIN. IN ADDITION...LIGHTNING IS A THREAT WITH ANY THUNDERSTORMS. THE STORM PREDICTION CENTER HAS INDICATED THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON AND EVENING FOR MUCH OF OUR AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A CHANCE OF THUNDERSTORMS IS FORECAST DURING THE AFTERNOON AND EVENING HOURS NEXT WEDNESDAY AND THURSDAY, IN ASSOCIATION WITH ANOTHER FRONTAL BOUNDARY MOVING INTO THE REGION. THE POTENTIAL STRENGTH OF THESE STORMS IS UNCERTAIN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON. STUREY
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:17 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Harrison | 38 min |
| Aug 22, 2:29 PM EDT | Severe Thunderstorm Warning | LMK | Henry | 46 min |
| Aug 22, 3:30 PM EDT | Severe Thunderstorm Warning | LMK | Oldham | 35 min |
| Aug 22, 3:45 PM EDT | Flash Flood Warning | LMK | Franklin, Scott | 75 min |
| Aug 22, 3:59 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Meade | 46 min |
| Aug 22, 4:34 PM EDT | Severe Thunderstorm Warning | LMK | Hardin, Larue, Nelson | 41 min |
| Aug 22, 4:56 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Washington | 39 min |
| Aug 22, 5:12 PM EDT | Severe Thunderstorm Warning | LMK | Marion | 38 min |
| Aug 22, 5:20 PM EDT | Severe Thunderstorm Warning | LMK | Larue | 15 min |
| Aug 22, 5:23 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 37 min |
| Aug 22, 5:30 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge | 20 min |
| Aug 22, 5:34 PM EDT | Severe Thunderstorm Warning | LMK | Taylor | 41 min |
| Aug 22, 5:42 PM EDT | Severe Thunderstorm Warning | LMK | Casey, Lincoln | 43 min |
| Aug 22, 5:43 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Grayson, Hardin | 32 min |
| Aug 22, 6:00 PM EDT | Severe Thunderstorm Warning | LMK | Green | 45 min |
| Aug 22, 6:03 PM EDT | Severe Thunderstorm Warning | LMK | Adair | 42 min |
| Aug 22, 6:05 PM EDT | Severe Thunderstorm Warning | LMK | Hart | 40 min |
| Aug 22, 6:10 PM EDT | Severe Thunderstorm Warning | LMK | Edmonson | 40 min |
| Aug 22, 6:15 PM EDT | Severe Thunderstorm Warning | LMK | Grayson | 30 min |
| Aug 22, 6:24 PM EDT | Severe Thunderstorm Warning | LMK | Butler, Logan | 56 min |
| Aug 22, 6:26 PM EDT | Severe Thunderstorm Warning | LMK | Russell | 34 min |
| Aug 22, 6:42 PM EDT | Tornado Warning | LMK | Edmonson | 18 min |
| Aug 22, 6:52 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Warren | 23 min |
| Aug 22, 6:58 PM EDT | Severe Thunderstorm Warning | LMK | Clinton | 32 min |
| Aug 22, 7:06 PM EDT | Tornado Warning | LMK | Barren | 29 min |
| Aug 22, 7:07 PM EDT | Tornado Warning | LMK | Warren | 28 min |
| Aug 22, 7:14 PM EDT | Severe Thunderstorm Warning | LMK | Metcalfe | 36 min |
| Aug 22, 7:18 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 27 min |
| Aug 22, 7:35 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 40 min |
| Aug 22, 7:37 PM EDT | Severe Thunderstorm Warning | LMK | Monroe | 38 min |
| Aug 22, 7:39 PM EDT | Flash Flood Warning | LMK | Ohio | 96 min |
| Aug 22, 7:47 PM EDT | Severe Thunderstorm Warning | LMK | Allen | 43 min |
| Aug 22, 7:53 PM EDT | Severe Thunderstorm Warning | LMK | Simpson | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.